Have I poisoned myself?
November 10, 2008 9:58 AM Subscribe
Have I poisoned myself?
posted by jessicapierce to health & fitness (19 answers total)
First things first - obviously I will see a doctor if the following persists, and obviously I have quit taking the vitamins.
I'm 32, female, in good health, and on no medications. I get a cold maybe once a year but am generally pretty strong and healthy.
About a week ago I started feeling vaguely crappy, which I attributed to overwork + possibly coming down with something. Because I could not be sick on Election Day (volunteering/party), I took the usual steps to stave off a cold: upped my water and veggies intake, cut out what little junk food I eat, lowered my caffeine a tad, and started taking vitamins.
I kept feeling crappy, but with no escalation into actual, recognizable sickness. Now I've realized the vitamins are five years expired. Whoops. I'm wondering if any of the following symptoms can be attributed to an element in multivitamins which becomes toxic after expiring?
In order of most to least intense, I have:
- sporadic but INTENSE fatigue. This slams me in the early afternoon, which is when I normally feel a lull, but this is different and crippling. I did not cut my caffeine intake enough to be feeling this exhausted. Earlier in the week I would take a 2-hour coma nap; for the past few days I've been pushing through it with willpower and physical activity. The desire to pass out does go away within about 20 minutes, but overall I'm feeling pretty low-energy throughout the day, with or without the nap.
- severe and crippling anxiety, out of whack from the actual events of my life. Occasional shaky hands, racing pulse. I have no history of panic or anxiety attacks. I suffered from (undiagnosed but obvious) depression many years ago, but that's not what this feels like.
- an assorted festival of "head effects" - dizziness, headache, fuzzy thinking, tingly scalp, generally not feeling like myself.
- slight fever
- body aches
- loss of appetite
- vaguely sore throat
These are chewable 500 mg vitamin c tablets, and Publix brand children's chewable "plus iron" vitamins (shut up, I like them). I've been taking one of each every day for a week; before now, I took one every 2 weeks or so. The "head effects" are at their worst an hour or so after consumption, which was my first clue.
I can list the ingredients if that will help, but it's the standard rundown, and I'm just wondering if there's an ingredient commonly found in chewable vitamins which will poison you after it degrades.
Any help will be very much appreciated.